Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 77, NWS Aberdeen, SD

June 24, 2003Day County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2003, 4:25 AM CDT for Day County, Roberts County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 4:25 AM CDT (09:25 UTC)
Expired
Jun 24, 2003, 5:00 AM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Day County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 87 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 240925
SVRABR
SDC037-109-241000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA
  ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 500 AM CDT

* AT 424 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF WAUBAY...OR ABOUT 12 MILES
  EAST OF WEBSTER...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUDEBUSCH CORNER...GRENVILLE AROUND 430 AM CDT
  PICKEREL LAKE STATE PARK AROUND 435 AM CDT

A TRAINED WEATHER SPOTTER REPORTED NICKEL AND DIME SIZE HAIL IN 
WAUBAY AT 420 AM CDT...AS WELL AS 50 TO 60 MPH WINDS. 

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4531 9741 4529 9717 4557 9713 4557 9739

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:40 AM CDT, 45 minutes earlier.

Area forecast discussion, Jun 24, 3:40 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CDT TUE JUN 24 2003

.SHORT TERM...TONIGHT THROUGH THURSDAY
MODELS SHOW 5H AND 7H VORT LIFTING NE INTO CWA...AND GOING BY SAT
PIX AND RADAR LOOP...APPEARS TO VERIFY FAIRLY WELL. LINES MOVING
EAST AND NORTH INTO CWA...CONVERGING ON KABR AREA IN TIME FOR
BREAKFAST. WITH VORT PUSHING NORTHEAST THROUGH CWA...MODELS HINT AT
POSSIBILITY OF SFC BOUNDARY BACKING UP SOMEWHAT DURING DAY...AND
SEEMED REASONABLE. NOTED THAT MOIST FEED REMAINED HEALTHY...WITH ETA
SHOWING 85H DEWPOINTS A0A 60 DEGREES F BY 00Z WED. PWATS ALSO
INCREASE TO NEARLY 2 BY 06Z WEDNESDAY. STRONG 7H THETA-E RIDGING
TAKES PLACE WITH STRONG WAA STILL OCCURRING AT 7H. NOT TO SURE ABOUT
SVR POTENTIAL LATER THIS AFTERNOON AND TONIGHT...BUT HEAVY RAINFALL
SEEMS A SURE BET. WILL CONT FLOOD WATCH FOR NERN COUNTIES...AND
EXPAND TO INCLUDE COUNTIES TO THE SOUTH AS WELL AS CONT INTO WED
MORNING.

AFTERWORDS...CANADIAN HIGH PRES STILL PROGGED TO MOVE INTO CWA LATER
WED INTO THURSDAY. GRADIENT TIGHTENS UP A BIT INTO BREEZY CONDS. WE
MIGHT BE A TAD TOO WARM WITH HIGHS FOR WED AND THURSDAY WHEN
COMPARED TO GUIDANCE...BUT HOPEFULLY EARLY SUMMER SUNSHINE WILL HELP
TO OFFSET SOME. SOME CONCERN REVOLVES AROUND CLOUD COVER...AND
CHANCE OF INSTABILITY SHOWERS WED/THUR TIME FRAME AS COLD POOLS AT
85H AND 7H MOVE OVER.

.EXTENDED FORECAST...FRIDAY THROUGH MONDAY.
ONGOING CONVECTION PREVENTS ANY EXAMINATION OF LONG TERM MODELS. NO
CHANGES MADE TO EXTENDED PACKAGE THIS MORNING.

.ABR...FLOOD WATCH FOR ERN CWA THROUGH WEDNESDAY MORNING.

HINTZ
Hazardous weather outlook, Jun 23, 5:20 AM CDT, 23 hours 5 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY OVER EASTERN SOUTH DAKOTA WILL
LIKELY BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN THIS
AFTERNOON AND EVENING...ESPECIALLY IN AN AREA ALONG A LINE FROM
ABERDEEN TO REDFIELD EASTWARD TO THE MINNESOTA BORDER. SOME OF THESE
STORMS MAY BE SEVERE AND MAY CONTAIN VERY HEAVY RAINFALL. A FLOOD
WATCH IS IN EFFECT FOR ROBERTS...GRANT...BIG STONE AND TRAVERSE
COUNTIES WHERE HEAVY RAIN ALSO OCCURRED SUNDAY NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST AND UNSTABLE CONDITIONS OVER THE UPPER MIDWEST WILL ALLOW THE
CHANCE OF THUNDERSTORMS TO CONTINUE TUESDAY AND TUESDAY NIGHT. SOME
OF THE STORMS COULD BE SEVERE DURING THE AFTERNOON AND EVENING
HOURS. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT...MAINLY EAST OF
A LINE FROM ABERDEEN TO REDFIELD.

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:38 PM CDTSevere Thunderstorm WarningABRDay, Roberts67 min
Jun 23, 7:47 PM CDTTornado WarningABRDay, Grant, Roberts28 min
Jun 23, 8:16 PM CDTTornado WarningABRGrant, Roberts44 min
Jun 24, 2:28 AM CDTSevere Thunderstorm WarningABRBrown, Day32 min
Jun 24, 2:42 AM CDTSevere Thunderstorm WarningABRBuffalo48 min
Jun 24, 2:59 AM CDTSevere Thunderstorm WarningABRHand, Hyde61 min
Jun 24, 3:30 PM CDTSevere Thunderstorm WarningABRGrant, Roberts45 min
Jun 24, 6:42 PM CDTSevere Thunderstorm WarningABRDay33 min
Jun 24, 6:54 PM CDTTornado WarningABRDay36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.